Arizona, 2011

Damaging Wind in Arizona, September 24, 2011

September 24, 2011 · NWS PSR · 1 event in 1 county or zone

During the evening hours on September 24th, isolated showers and weak thunderstorms developed over portions of the central deserts, including the greater Phoenix area. Due to the very dry lower atmosphere, showers and virga in the area generated strong and gusty surface winds; the winds were sub-severe but they were still strong enough to cause damage to power lines in central Phoenix.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

During the evening hours on September 24th, isolated showers and weak thunderstorms developed over portions of the central deserts, including the greater Phoenix area. Due to the very dry lower atmosphere, showers and virga in the area generated strong and gusty surface winds; the winds were sub-severe but they were still strong enough to cause damage to power lines in central Phoenix.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 24, 3:15 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 24, 3:15 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST SAT SEP 24 2011

.SYNOPSIS...
A WEAK LOW PRESSURE SYSTEM WILL MOVE EAST OVER SOUTHERN CALIFORNIA
TONIGHT. JUST ENOUGH MOISTURE FROM THE SOUTH AND SOUTHWEST IS MOVING
INTO SOUTHWEST AND SOUTH-CENTRAL ARIZONA AHEAD OF THE LOW PRESSURE
SYSTEM FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
TONIGHT...AND EAST OF THE GREATER PHOENIX AREA SUNDAY. SOME BLOWING
DUST IS ALSO POSSIBLE ON THE SOUTHWEST AND SOUTH-CENTRAL ARIZONA
DESERT THIS EVENING. OTHERWISE...DRY WEATHER AND SOMEWHAT LOWER
TEMPERATURES ARE EXPECTED SUNDAY AND MONDAY. HIGH PRESSURE ALOFT IS
EXPECTED TO RESULT IN ABOVE AVERAGE TEMPERATURES AND DRY WEATHER
TUESDAY THROUGH THE END OF THE COMING WEEK.

&&

.DISCUSSION...
BANDS OF CLOUDINESS FROM THE SOUTH AND SOUTHWEST WERE MOVING OVER
SOUTHWEST AND SOUTH-CENTRAL ARIZONA EARLY THIS AFTERNOON WITH SOME
VIRGA. THERE WERE ALSO ISOLATED SHOWERS AND THUNDERSTORMS OVER LA
PAZ COUNTY AND SOUTHWEST MARICOPA COUNTY...AND ISOLATED VERY LIGHT
SHOWERS IN YUMA COUNTY.

THE WEAK LOW PRESSURE SYSTEM THAT WAS NEAR THE SOUTHERN CALIFORNIA
COAST THIS AFTERNOON WILL MOVE EAST OVER SOUTHERN CALIFORNIA TONIGHT.
THERE IS A FAIR AMOUNT OF DYNAMICS AND INSTABILITY MOVING OVER
SOUTHWEST AND SOUTH-CENTRAL ARIZONA AHEAD OF THE WEAK LOW PRESSURE
SYSTEM. HOWEVER...MOISTURE IS QUITE LIMITED WHICH SUPPORTS ISOLATED
SHOWERS AND THUNDERSTORMS WITH ONLY A SLIGHT CHANCE OF ANY
MEASURABLE RAIN AT MOST LOCATIONS THROUGH TONIGHT AND EAST OF THE
GREATER PHOENIX AREA SUNDAY. WITH DRY AIR IN THE LOWER LEVELS...THE
MAIN CONCERN ASSOCIATED WITH THE STORMS IS STRONG GUSTY WINDS AND
DESERT BLOWING DUST THIS EVENING. THUS...HAVE PATCHY BLOWING DUST
POSSIBLE IN THE SOUTHWEST AND SOUTH-CENTRAL ARIZONA DESERT AREAS
INCLUDING THE GREATER PHOENIX AREA THIS EVENING.

TEMPERATURES WERE GENERALLY SLIGHTLY LOWER AND DEW POINT TEMPERATURES
CLOSE TO THE SAME EARLY THIS AFTERNOON COMPARED WITH THE SAME TIME
YESTERDAY...EXCEPT DEW POINT TEMPERATURES WERE GENERALLY 7 TO 13
DEGREES HIGHER IN YUMA COUNTY...LA PAZ COUNTY...EASTERN RIVERSIDE
COUNTY...AND JOSHUA TREE NATIONAL PARK. WIND WAS MOSTLY FROM THE
SOUTH AND SOUTHWEST 5 TO 15 MPH.

THE WEAK LOW PRESSURE SYSTEM IS EXPECTED TO WEAKEN FURTHER SUNDAY AS
ANOTHER WEAK LOW PRESSURE IMPULSE FROM THE WEST MOVES IN WITH DRIER
AND RELATIVELY COOLER AIR. THIS DRIER AIR IS EXPECTED TO CONFINE THE
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO HIGHER TERRAIN EAST OF
THE GREATER PHOENIX AREA SUNDAY. OTHERWISE...MOSTLY SUNNY SKIES ARE
EXPECTED SUNDAY WITH MOSTLY CLEAR SKIES SUNDAY NIGHT. FURTHER
COOLING IS EXPECT MONDAY WITH A DRY FLOW ALOFT FROM THE NORTH BEHIND
THE SECOND WEAK LOW PRESSURE SYSTEM. THAT LOW PRESSURE SYSTEM IS
EXPECTED TO MOVE EAST AWAY FROM ARIZONA OVER NEW MEXICO MONDAY.

HIGH PRESSURE ALOFT FROM THE PACIFIC IS EXPECTED TO BUILD EAST OVER
THE SOUTHWESTERN UNITED STATES WITH A WARMING TREND AND ABOVE
AVERAGE TEMPERATURES FOR LATE SEPTEMBER TUESDAY THROUGH THURSDAY.
MOSTLY CLEAR NIGHTS AND SUNNY DAYS ARE EXPECTED MONDAY THROUGH
THURSDAY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
AN UPPER LEVEL TROUGH OVER SOUTHERN CALIFORNIA WILL APPROACH THE
REGION FROM THE WEST TODAY. THE LOWER ATMOSPHERE WILL REMAIN VERY
DRY...BUT SCATTERED TO BROKEN MID LEVEL CLOUDS WILL CONTINUE INTO
TONIGHT. AS THE LOW APPROACHES...CONDITIONS WILL BRING THE
POSSIBILITY FOR WIDELY ISOLATED SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. HOWEVER...DUE TO THE DRY AIR IN PLACE AND
EXPECTED ISOLATED NATURE OF ANY STORMS...DECIDED TO LEAVE ANY
INDICATION OF THE POSSIBILITY OUT OF THE TAFS.

SOUTHWEST ARIZONA/SOUTHEAST CALIFORNIA...INCLUDING KBLH AND KIPL...
UPPER TROUGH OVER THE AREA CURRENTLY AIDING IN ISOLATED SHOWERS OVER
SOUTHEAST CALIFORNIA. BEST CHANCES FOR ANY SHOWERS OR STORMS HAS
PUSHED EAST OF KIPL...BUT CHANCE WILL REMAIN THROUGH THE AFTERNOON.
AT KBLH...ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM CAN BE
EXPECTED IN THE GENERAL VICINITY LATE THIS MORNING...WITH THE
POSSIBILITY REMAINING THROUGH THE REST OF THE AFTERNOON. TYPICAL
DIURNAL WINDS WILL CONTINUE WITH THE POSSIBILITY OF SOME GUSTY WINDS
LATE THIS AFTERNOON AND EARLY EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
UPPER LEVEL HIGH PRESSURE OFF THE CALIFORNIA COAST WILL BRING DRY
NORTHERLY MID AND UPPER LEVEL FLOW. THIS WILL TRANSLATE INTO DRY
WEATHER...ALONG WITH TYPICAL DIURNAL WINDS THROUGH THE PERIOD. HIGH
TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL INTO NEXT WEEKEND.
DAYTIME HUMIDITY IS EXPECTED TO BE BELOW 15 PERCENT IN MOST AREAS
WITH FAIR TO GOOD OVERNIGHT RECOVERY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS
AVIATION...KUHLMAN
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Sep 24, 5:57 AM MST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
557 AM MST SAT SEP 24 2011

AZZ020-021-025-026-CAZ030>033-251300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
557 AM MST SAT SEP 24 2011 /557 AM PDT SAT SEP 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH
AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ022>024-027-028-251300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
557 AM MST SAT SEP 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY TONIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH
AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
SUNDAY AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 43 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
September 24, 7:45 PM MST
Where
Maricopa County, 3.26 mi SSW of Phoenix
Measured
39 kt (45 mph) estimated gust
Property damage
$30,000
Reported by
Utility Company
Coordinates
33.440, -112.100

Isolated to scattered showers developed across the central Arizona deserts during the evening hours on September 24th. No lightning was reported in the greater Phoenix area, however the very dry lower atmosphere allowed strong gusty winds to develop near the showers and associated virga. A local utility company reported that power lines were downed on Sherman Street between 19th Avenue and 23rd Avenue, and resulted in the loss of power to 1100 customers. The damaging winds were sub severe and according to radar estimates and surrounding observations ranged from 40 to 45 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341543.